MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline tip could not be opened, even after repeated adjustments.As a result the device was replaced and the procedure completed.There were no related patient symptoms.
 
Additional Manufacturer Narrative
Investigation summary - it was reported that the pipeline tip could not be opened, even after repeated adjustments.As the event was reportable to a regulatory authority and indicated a possible non-conformance of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to determine the cause of the event.The healthcare professional was contacted for additional information to help with the investigation.The device was returned as part of this investigation.Analysis found the pipeline returned fully opened with no damages observed; therefore, the report of failure to open in the distal section could not be confirmed.The root cause could not be determined.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid appeared to be fully opened and no damage.No bend was observed on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No other anomalies were observed.Per instructions for use (ifu), per our instructions for use (ifu): ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex embolization device.Re-sheathing the pipeline flex embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ there was no indication that the event was related to a potential manufacturing issue and no dhr was requested, so a device history record review was not performed.Possible contributing factor of failure to open includes patient tortuous anatomy.There was no non-conformance to specifications identified that led to the failure to open issue.The investigation determined that this was a known event, and therefore no new formal investigation was required.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received noted that the distal end could not be opened.The device was not placed in a bend, the microcatheter was adjusted but the issue persisted.The patient's vessel tortuosity was moderate, the devices were prepared per the ifu.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8852653
Report Number2029214-2019-00806
Device Sequence Number285812
Product Code OUT
UDI-Device Identifier00847536016538
UDI-Public00847536016538
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2022
Device Model NumberPED-450-30
Device Catalogue NumberPED-450-30
Device Lot NumberA815065
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2019
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer08/02/2019
09/25/2019
Initial Report FDA Received Date08/01/2019
Supplement Report FDA Received Date08/20/2019
10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR